Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 100, NWS Jackson, KY

June 11, 2003Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2003, 9:36 PM EDT for Harlan County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 9:36 PM EDT (01:36 UTC)
Expired
Jun 11, 2003, 10:00 PM EDT
In force
24 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 83 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WUUS53 KJKL 120136
SVRJKL
KYC095-120200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARLAN COUNTY

* UNTIL 1000 PM EDT

* AT 930 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
  SOUTHEAST OF DIZNEY...OR   15 MILES EAST OF HARLAN...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK HOUSE AROUND 935 PM EDT.
  BIG BLACK MOUNTAIN AROUND 940 PM EDT.
  LYNCH AROUND 945 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO *** MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3682 8317 3671 8299 3693 8285 3699 8297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 9:20 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 11, 9:20 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
920 PM EDT WED JUN 11 2003

UPDATE TO REMOVE SEVERE TSRA WATCH AND LOWER TS TO CHANCE. REST
LOOKS GOOD. SLGHT RISK ONLY FOR MTN COUNTIES AND ONLY QUESTIONABLE
STORMS ARE MOVING THRU THAT AREA. WILL MENTION STRONG STORMS
POSSIBLE.

.JKL...NONE.

DUSTY

<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<<DH>>>>>>>>>>>>>>>>>>>>>>>>>>>>
PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------

320 PM EDT WED JUN 11 2003

WILL SEND POINT FORECAST AND IMAGES FROM GRIDDED DATA. LOOKS LIKE WE
WILL BE ABLE TO DROP THE WATCH AROUND 4 PM...AND WILL SEND ZFP AND
RDF AT THAT TIME.

SBH

---------------------------------------------------------------------

252 PM EDT WED JUN 11 2003

FORECAST FOCUS REMAINS CONVECTION NEXT SEVERAL DAYS. MODELS DO NOT
HAVE A GOOD HANDLE ON CONVECTION CURRENTLY AFFECTING CWFA.
ETA..GFS...NGM HAVE TRIED TO SHOW MAIN CONVECTION TODAY NORTH AND
WEST OF WHERE IT HAS BEEN OCCURRING. WILL BASE FIRST 6 HOURS OF
FORECAST ON RADAR...SATELLITE TRENDS...AND HAVE HIGH POPS TO BEGIN
THE TONIGHT PERIOD.

MAIN SHORT WAVE TROF LIFTING OUT OF MID MS VALLEY AND WILL FINALLY
MOVE NORTHEAST INTO OHIO ON THURSDAY AFTERNOON. WILL NEED TO KEEP
CATEGORICAL TO LIKELY POPS UNTIL THEN. ANOTHER IN A SERIES OF SHORT
WAVES FORECAST TO MOVE ACROSS TN VALLEY ON FRIDAY...CONTINUING THE
THUNDERSTORM THREAT. AT THE SFC...COLD FRONT TO FINALLY PUSH INTO
THE AREA SATURDAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING. 12Z
GFS KEEPS FRONT HUNG UP OVER KY AND TN VALLEY THIS WEEKEND...WITH
SERIES OF LOWS MOVING ALONG FRONT AND KEEPING THE THREAT OF RAIN
RIGHT INTO EARLY NEXT WEEK. OVERALL TREND WILL BE FOR FRONT TO
SLOWLY SAG SOUTH WITH DECREASING RAIN CHANCES BY EARLY NEXT WEEK.
WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY.

SBH

---------------------------------------------------------------------

1100 AM EDT WED JUN 11 2003

ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN
CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN
PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND
OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND
MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR
SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME
SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY
ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST
AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES
INTO RICHER THETA-E AIR.

HYSELL

--------------------------------------------------------------
415 AM EDT WED JUN 11 2003

THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM
WITH SOUTHERN STREAM CONTRIBUTIONS.  THE S/W LIST INCLUDES ONE OVER
GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR
MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY
AND THE OH VALLEY.

RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE
ACROSS CWA.  ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW.  UPSTREAM
TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER
APPROACHING WESTERN KY.  THESE WILL KEEP ON A ENE PATH UNTIL
DISSIPATION.  ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND
QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS
MORNING.  PLACING OF HOURLY POPS TRICKY.  OUR HIGHEST POPS TODAY ARE
IN THE NORTH THIS MORNING.  THIS TIMING POSSIBILITY MAY BE
DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY
EAST.  SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE.
TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES.  THIS SHOULD
BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND
HIGH MOISTURE CONTENT.  THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID
WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY
FROM ORGANIZED CONVECTION TO THE NORTH.

TONIGHT S/W CONTINUES TO APPROACH THE AREA.  SPC SLIGHT RISK
PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE.  OUR POPS ON THU MAY BE
ON THE LOW SIDE.

.JKL...NONE.

OUDEMAN
Hazardous weather outlook, Jun 11, 6:44 AM EDT, 14 hours 52 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
644 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT.
THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND
HAIL.  IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES
WITHIN THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A
POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY
THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL.
THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
COUNTIES CLOSER TO THE WEST VIRGINIA BORDER.  HEAVY RAIN WITH THESE
THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN
KENTUCKY.

THUNDERSTORMS ARE FORECAST THROUGH MONDAY.  AT THIS TIME...THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.  ABOVE NORMAL ATMOSPHERIC
MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE
THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS
TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY.

OUDEMAN

In the hours before

Local storm report, Jun 11, 3:52 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
352 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 PM    6 SE INEZ                 KY   FLASH FLOODS
06/11/03   MARTIN                         WATER BACKING UP OVER
                                          HIGHWAY 2032 AT JUNCTION OF
                                          FROG POND ROAD NOT COMPLETE
                                          BLOCKED. REPORTED BY
                                          DISPATCH.
Local storm report, Jun 11, 4:30 PM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
430 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0158 PM    FISTY                     KY   .75 INCH HAIL
06/11/03   KNOTT                          REPORTED BY PERSON AT
                                          CLEAR CREEK FREE CHURCH.

CM
Local storm report, Jun 11, 5:57 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
557 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 N PIKEVILLE             KY   WIND DAMAGE
06/11/03   PIKE                           COUPLE OF TREES DOWN ON
                                          RACOON ROAD.REPORTED BY
                                          DISPATCH.

CM

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.